Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 213, NWS New Orleans, LA

August 30, 2000Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 30, 2000, 3:54 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 2000, 3:54 PM CDT (20:54 UTC)
Expired
Aug 30, 2000, 4:45 PM CDT
In force
51 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Hancock County, MS, Harrison County, MS

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:02 PM CDTHail 1Lyman, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 302058
SVRNEW
MSC045-047-302145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
354 PM CDT WED AUG 30 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...BAY ST. LOUIS...DIAMONDHEAD
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...BILOXI...GULFPORT...LONG BEACH   

* UNTIL 445 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF LYMAN TO 10 
  MILES SOUTH OF OCEAN SPRINGS...MOVING SOUTHWEST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER GULFPORT AT 405 PM CDT
  OVER LONG BEACH AT 415 PM CDT
  OVER DIAMONDHEAD...3 MILES SOUTHEAST OF KILN AT 425 PM CDT
  OVER PASS CHRISTIAN AT 435 PM CDT
  OVER BAY ST. LOUIS AT 440 PM CDT

AT 345 PM CDT HAIL THE SIZE OF QUATERS WAS REPORTED AT LYMAN AND 
SAUCIER. THIS IS A DANGEROUS STORM. SEEK SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECASTA
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:15 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 30, 3:15 PM CDT, 39 minutes before
FXUS64 KLIX 292029
AFDNEW
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 PM CDT WED AUG 30 2000

ANTICIPATED AFTERNOON CONVECTION JUST IGNITING IN JACKSON COUNTY
WITH HEALTHY SEABREEZE NOTED IN THE NORTHERN PART OF THE COASTAL
COUNTIES. EARLIER AFDNEW RATIONALE STILL ON TRACK.

THE MODELS INDICATE THE BAROCLINIC LOW PRESSURE TROUGH RETROGRADING
WESTWARD AS THE GALE CENTER ON THE CAROLINA COAST MOVES INLAND. IF
THE SURFACE LOW PRESSURE CENTER IN THE MID GULF CONTINUES TO DRIFT
TO THE WEST AS CURRENT TRENDS SUGGEST...THEN MUCH OF THE AREA WILL
BE UNDER THE INFLUENCE OF ONSHORE FLOW IN THE LOWER LEVELS WITH DEEP
NORTHERLY FLOW ALOFT. THIS WILL ALLOW FOR AFTERNOON WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP AGAIN ON THURSDAY AND FRIDAY. THE TEMPS
SHOULD BE A FEW DEGREES COOLER AS A RESULT OF THE ONSHORE FLOW.

MCB 73/95/72/95 0212      BTR 75/95/73/95 0212
MSY 78/95/75/95 0212      GPT 76/95/76/95 2213

.NEW...NONE
LA...NONE.
MS...NONE.

24

In the hours before

Special weather statement, Aug 30, 10:30 AM CDT, 5 hours 24 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301930-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT WED AUG 30 2000

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG THE
   MISSISSIPPI GULF COAST THIS AFTERNOON...

A LOW PRESSURE SYSTEM JUST OFF THE MISSISSIPPI GULF COAST AND EAST
OF THE MISSISSIPPI RIVER WILL DRIFT SLOWLY TO THE NORTHWEST
THROUGHOUT THE DAY. DAYTIME TEMPERATURES ARE EXPECTED TO REACH THE
UPPER 90S AND WINDS SHOULD BECOME SOUTHEASTERLY FROM PASCAGOULA TO
THE PEARL RIVER. THIS WILL AID IN THE DEVELOPMENT OF A FEW STRONG
TO SEVERE THUNDERSTORMS.

THE PRIMARY THREAT OF ANY THUNDERSTORM DEVELOPMENT WILL BE DAMAGING
DOWNBURST WINDS OF 70 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAINFALL. THE GREATEST THREAT WILL BE GENERALLY AFTER 2 PM ACROSS
THE MISSISSIPPI COASTAL COUNTIES. MOVEMENT OF ANY STORMS WILL BE
FROM THE NORTH AT 20 MPH.

ELSEWHERE IN LOUISIANAq AND SOUTHWEST MISSISIPPI...SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED TODAY.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Special weather statement, Aug 30, 10:31 AM CDT, 5 hours 23 minutes before
THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1031 AM CDT WED AUG 30 2000

LAZ034>040-046>050-056>070-MSZ068>071-301930-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PIKE-POINTE COUPEE-
ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-ST TAMMANY-
TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-
UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-WASHINGTON-
WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1031 AM CDT WED AUG 30 2000

SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED TODAY IN LOUISIANA
AND SOUTHWEST MISSISIPPI. THERE IS A SLIGHT CHANCE FOR STRONG TO
SEVERE THUNDERSTORMS ALONG THE MISSISSIPPI GULF COAST THIS
AFTERNOON.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

MSZ077-080>082-301930-
HANCOCK-HARRISON-JACKSON-PEARL RIVER-
1031 AM CDT WED AUG 30 2000

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG THE
   MISSISSIPPI GULF COAST THIS AFTERNOON...

A LOW PRESSURE SYSTEM JUST OFF THE MISSISSIPPI GULF COAST AND EAST
OF THE MISSISSIPPI RIVER WILL DRIFT SLOWLY TO THE NORTHWEST
THROUGHOUT THE DAY. DAYTIME TEMPERATURES ARE EXPECTED TO REACH THE
UPPER 90S AND WINDS SHOULD BECOME SOUTHEASTERLY FROM PASCAGOULA TO
THE PEARL RIVER. THIS WILL AID IN THE DEVELOPMENT OF A FEW STRONG
TO SEVERE THUNDERSTORMS.

THE PRIMARY THREAT OF ANY THUNDERSTORM DEVELOPMENT WILL BE DAMAGING
DOWNBURST WINDS OF 70 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAINFALL. THE GREATEST THREAT WILL BE GENERALLY AFTER 2 PM ACROSS
THE MISSISSIPPI COASTAL COUNTIES. MOVEMENT OF ANY STORMS WILL BE
FROM THE NORTH AT 20 MPH.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:02 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson58 min
Aug 30, 4:50 PM CDTSevere Thunderstorm WarningLIXPearl River25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.